Alert archive / Nebraska / Tornado Warnings in 2023
Tornado Warning 18, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at Aug 10, 2023, 7:26 PM CDT for Adams County, Clay County, Webster County, Nebraska. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2023, 7:26 PM CDT (00:26 UTC)
- Expired
- Aug 10, 2023, 8:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
Counties Adams County, NE, Clay County, NE, Webster County, NE
The radar
The Grand Island radar (KUEX), 7 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 7:30 PM CDT | HAIL 1.75 | 2 E Ayr, NE | Report with photo of golf ball sized hail near Ayr. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2955 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 20.4
The text
As transmitted.
928
WFUS53 KGID 110026
TORGID
NEC001-035-181-110100-
/O.NEW.KGID.TO.W.0018.230811T0026Z-230811T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
726 PM CDT Thu Aug 10 2023
The National Weather Service in Hastings has issued a
* Tornado Warning for...
Southwestern Clay County in south central Nebraska...
Northeastern Webster County in south central Nebraska...
Southeastern Adams County in south central Nebraska...
* Until 800 PM CDT.
* At 720 PM CDT, a funnel cloud was reported over Roseland, moving
southeast at 25 mph.
HAZARD...Funnel cloud.
SOURCE...Public confirmed funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Blue Hill around 735 PM CDT.
Rosemont around 745 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial
shelter and protect yourself from flying debris.
&&
LAT...LON 4027 9834 4041 9855 4048 9850 4042 9821
TIME...MOT...LOC 0025Z 296DEG 20KT 4042 9846
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
Wekesser2 follow-up statements
249
WWUS53 KGID 110050
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
750 PM CDT Thu Aug 10 2023
NEC001-035-181-110100-
/O.CON.KGID.TO.W.0018.000000T0000Z-230811T0100Z/
Clay NE-Webster NE-Adams NE-
750 PM CDT Thu Aug 10 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHWESTERN CLAY...NORTHEASTERN WEBSTER AND SOUTHEASTERN ADAMS
COUNTIES...
At 749 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Lawrence, or 16 miles south of Hastings, moving
southeast at 25 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southwestern Clay, northeastern Webster and southeastern Adams
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4033 9843 4045 9833 4042 9821 4027 9834
TIME...MOT...LOC 0049Z 296DEG 20KT 4036 9830
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
Wekesser599
WWUS53 KGID 110055
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
755 PM CDT Thu Aug 10 2023
NEC001-035-181-110105-
/O.EXP.KGID.TO.W.0018.000000T0000Z-230811T0100Z/
Clay NE-Webster NE-Adams NE-
755 PM CDT Thu Aug 10 2023
...THE TORNADO WARNING FOR SOUTHWESTERN CLAY...NORTHEASTERN WEBSTER
AND SOUTHEASTERN ADAMS COUNTIES WILL EXPIRE AT 800 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4033 9843 4045 9833 4042 9821 4027 9834
TIME...MOT...LOC 0055Z 296DEG 20KT 4035 9827
$$
WekesserWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Aug 10, 6:29 PM CDT, 57 minutes earlier.
Area forecast discussion, Aug 10, 6:29 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 629 PM CDT Thu Aug 10 2023 ...Aviation Update... .DISCUSSION...(This evening through Thursday) Issued at 119 PM CDT Thu Aug 10 2023 Key Messages: * Small chance, and seemingly decreasing, for an isolated thunderstorm this evening. * Somewhat warmer Friday/Saturday and dry conditions. * Stronger upper level wave will dive through the area Sunday, bringing a shot for thunderstorms, and then followed by a longer period of drier weather next week. Low pressure in South Dakota has a trailing front/trough moving through the western Nebraska sandhills. Ahead of the trough south/southwest winds are mixing out the boundary layer over the southern sections of the forecast area. Temperatures are seasonally warm as some mid/high clouds drift across the area ahead of the trough. Tonight, the trough will slowly work east across the area but will takes its times. Models have trended back from even isolated thunderstorm development along the trough as low level convergence is limited and capping hard to break. There are few signs, if any, of convective development at this time. There isn't a whole of upper support in the next few hours either to help develop storms. For these reasons, I have lowered precipitation chances to the 15-20% range, and limited areal coverage to western/northern areas overall. Not a zero chance but its sure looks sparse for any storms this evening. Friday and Saturday...the weather looks very summer-like. Dry in the absence of any obvious storm trigger, or at least a situation that warrants any additions of precipitation chances. Highs will climb back into the 90s Friday and around 90 Sunday. The next significant weather system will move across the area Sunday in the form of an upper level wave and cold front. With front passing, there is good agreement for precipitation ahead of and along, and thus higher precipitation chances are in the forecast Sunday...as high as 60 percent in some areas. Not a guarantee, but clearly the best shot at precipitation in the 7-day forecast. That segway leads us to a dry forecast next week as this strong wave really cleans things out, including looking at comfortable dewpoints in the 50s Monday and Tuesday. Temperatures will drop back and gradually climate during the week, but still be quite seasonal even when it does warm up. Ensembles past 7 days still suggest rising heights and warming temperatures, or at least above normal, settling into the area around August 19th/20th and lasting several days. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday) Issued at 622 PM CDT Thu Aug 10 2023 A few TS are moving across the area this evening, with a small chance of VCTS at KEAR through maybe 11/01Z and at KGRI through around 11/03Z...but chances are so low at this point that I elected not to include VCTS in the TAFs. VFR conditions are expected to prevail through the TAF period, with a few clouds at around 8k feet as well as around 20-25k feet into Friday morning, after which clear skies are expected. Winds have been bouncing around a bit with thunderstorms in the area, but overall SW winds at around 10 kts are expected through the evening. After, expect light and somewhat variable winds through Friday morning, becoming W at around 8 kts Friday afternoon. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...NOAA/NWS/Moritz AVIATION...Hickford
Hazardous weather outlook, Aug 10, 2:50 PM CDT, 4 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 250 PM CDT Thu Aug 10 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 111200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 250 PM CDT Thu Aug 10 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. A weak front moving across the area this evening and early overnight may spark a renegade thunderstorm or two, mainly over south central Nebraska. To be frank, the chance of a thunderstorm is very small, and areal coverage would be sparse at best, but if a storm does develop, it could be strong to severe. Hail to the size of half dollars and wind gusts of 60 mph be would be possible. Any thunderstorm development would mostly likely occur between 5 PM and 11 PM. The storms would move to the east southeast in direction. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. On Friday afternoon, heat index values along and near the Kansas border, and across north central Kansas, will be around 100 degrees at times. The next chance for thunderstorms is Saturday night through Sunday evening. Thunderstorms are possible along the the front as it passes, and while strong or severe storms may occur, it is too early to pin down any specific hazards, timing and location information at this point. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report hail or any size and damaging wind gusts to the National Weather Service in Hastings. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, Aug 10, 5:36 PM CDT, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
536 PM CDT Thu Aug 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM Hail 2 NNE Kearney 40.73N 99.07W
08/10/2023 M1.00 inch Buffalo NE NWS Employee
Mostly Dime to Nickel Size hail with a few
Quarters.
&&Local storm report, Aug 10, 5:38 PM CDT, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
538 PM CDT Thu Aug 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM Hail 1 NNE Kearney 40.72N 99.07W
08/10/2023 E1.00 inch Buffalo NE Emergency Mngr
EM Report of Quarter size hail in parts of
Kearney.
&&Local storm report, Aug 10, 5:45 PM CDT, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
545 PM CDT Thu Aug 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM Hail 6 ENE Kearney 40.73N 98.97W
08/10/2023 E1.00 inch Buffalo NE Public
Nickel size hail with some Quarters mixed
in.
&&Special weather statement, Aug 10, 6:02 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Hastings NE
602 PM CDT Thu Aug 10 2023
NEZ061-062-074-075-102315-
Buffalo NE-Adams NE-Hall NE-Kearney NE-
602 PM CDT Thu Aug 10 2023
...A strong thunderstorm will impact portions of northwestern Adams,
northeastern Kearney and southeastern Buffalo Counties through 615 PM
CDT...
At 602 PM CDT, Doppler radar was tracking a strong thunderstorm near
Heartwell, or 16 miles east of Kearney, moving southeast at 25 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Heartwell around 610 PM CDT.
Kenesaw and Prosser around 615 PM CDT.
This includes Interstate 80 between mile markers 283 and 293.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4066 9893 4074 9885 4070 9853 4049 9875
TIME...MOT...LOC 2302Z 302DEG 24KT 4065 9878
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
WekesserLocal storm report, Aug 10, 6:05 PM CDT, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
605 PM CDT Thu Aug 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM Hail 1 NE Kearney 40.71N 99.06W
08/10/2023 E1.25 inch Buffalo NE Public
Report with photo from social media. Time
estimated from radar.
&&
AEHSpecial weather statement, Aug 10, 6:28 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Hastings NE
628 PM CDT Thu Aug 10 2023
KSZ005-110000-
Phillips KS-
628 PM CDT Thu Aug 10 2023
...A strong thunderstorm will impact portions of northwestern
Phillips County through 700 PM CDT...
At 628 PM CDT, Doppler radar was tracking a strong thunderstorm near
Almena, or 15 miles northeast of Norton, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Long Island around 640 PM CDT.
Other locations in the path of this storm include Woodruff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4000 9963 4000 9941 3982 9941 3985 9963
TIME...MOT...LOC 2328Z 269DEG 23KT 3993 9963
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
WekesserThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:02 PM CDT | Severe Thunderstorm Warning | GID | Adams, Webster | 43 min |
| Aug 10, 7:29 PM CDT | Tornado Warning | GID | Greeley, Valley | 32 min |
| Aug 10, 7:57 PM CDT | Special Weather Statement | GID | Nuckolls | 33 min |
| Aug 10, 8:00 PM CDT | Severe Thunderstorm Warning | GID | Greeley, Howard, Valley | 31 min |
| Aug 10, 8:11 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 49 min |
| Aug 10, 8:44 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls | 30 min |
Nearby
Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.